Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 225, NWS Sioux Falls, SD

August 20, 2017Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2017, 11:12 PM CDT for Ida County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 11:12 PM CDT (04:12 UTC)
Expired
Aug 20, 2017, 11:35 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ida County, IA

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS53 KFSD 210412
SVRFSD
IAC093-210500-
/O.NEW.KFSD.SV.W.0225.170821T0412Z-170821T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1112 PM CDT SUN AUG 20 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ida County in west central Iowa...

* Until midnight CDT

* At 1112 PM CDT, a severe thunderstorm was located 8 miles south of
  Ida Grove, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Arthur around 1135 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 9532 4221 9532 4221 9554
TIME...MOT...LOC 0412Z 223DEG 23KT 4222 9543 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
949 
WWUS53 KFSD 210435
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1135 PM CDT SUN AUG 20 2017

IAC093-210445-
/O.CAN.KFSD.SV.W.0225.000000T0000Z-170821T0500Z/
Ida IA-
1135 PM CDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4243 9532 4221 9532 4221 9554
TIME...MOT...LOC 0435Z 223DEG 23KT 4233 9529 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:35 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 20, 10:35 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1035 PM CDT Sun Aug 20 2017

.SHORT TERM...(This evening through Monday)
Issued at 244 PM CDT Sun Aug 20 2017

Quite a bit going on the next 24 to 36 hours including a chance for
thunderstorms tonight, the eclipse tomorrow with a chance for
thunderstorms during morning, then another chance for thunderstorms
on Monday late afternoon and evening.

Initially a trough of low pressure was moving east along the
Canadian border while a southern jet was increasing ahead of a
southern wave in New Mexico. This should bring enhanced lift and
increased low to mid level warm air advection to the area today. The
most likely location will be southern SD into northwest IA from
about 2z through 9z. However the latest soundings from much of the
area east of the James River Valley suggest a small to no cap
lifting a parcel from about 850-800mb so will need to watch the
trends on this. If storms can ignite from this level CAPE values
will likely be around 2000 J/kg with some directional and speed
shear in the 2-6km layer, running about 30-35 knots. This would
support a decent threat for severe thunderstorms with hail to ping
pong ball and wind gusts to 65 mph the main threats.

Later tonight towards Monday morning the right entrance region of
the northern jet sags into northern SD and with a decent mid level
thermal boundary through parts of central SD showers and
thunderstorms may become a higher threat. Will need to increase the
chances in central SD late tonight and early Monday morning, then
swing that threat into east central and southeast SD late morning
into early afternoon.

Monday afternoon becomes complicated for two reasons. One, we may
have ongoing convection which will change the shear and instability
profiles around the area. The other is if there is little to no
activity in the morning and we look to peak heating/surface based
convective initiation what affect will the eclipse and the cooler
temperatures from about 1200 pm through 200 pm do to that
potential? For now, with the strong combination of the incoming
southern stream wave and the northern stream wave still believe
that thunderstorms will develop earlier in the morning and we will
have ongoing activity through the morning into the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Aug 20 2017

Any convection that forms Monday afternoon will head to the
southeast by the evening hours, finally clearing the CWA late Monday
evening. Considerable uncertainty on the degree of destabilization
lingering into the evening hours, which would impact our severe
weather risks. Given level of moisture advecting into the area,
locally heavy rain could be a possibility.

Through the middle and end of the week, quiet conditions are
expected as high pressure dominates much of the central US.
Temperatures will continue to remain below normal through the end of
the week.

Mid-level flow begins to flatten again by the end of the week,
bringing a slight warmup by next weekend, with increased rain
chances for next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1034 PM CDT Sun Aug 20 2017

Scattered thunderstorms are expected to develop across far
southeastern SD, northwestern IA, and southwestern MN overnight,
with a lull in activity by Monday morning. The thunderstorm threat
will then increase again by mid and late afternoon on Monday. In
addition, MVFR ceilings may develop over portions of the area
later tonight into late morning on Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Aug 20, 5:49 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
549 PM CDT Sun Aug 20 2017

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-212300-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
549 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop across the area
this evening, and continue through the overnight. Strong to severe
storms are possible, with hail to golf ball size as the primary
threat. Isolated wind gusts to 60 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional strong to severe storms will be possible during the
late afternoon and evening on Monday. These storms could produce
large hail and damaging winds. Locally heavy rain will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 9 pm and 3 am
tonight.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-
062-065>070-212300-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
549 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop across the area
by late evening, and continue through the overnight. Isolated
strong to severe storms are possible, with hail to half dollar
size as the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional strong to severe storms will be possible Monday morning
into the afternoon, with large hail again the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 10 pm and 3 am
tonight.

SDZ038-039-050-052>054-057>060-063-064-212300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
549 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Isolated thunderstorms will be possible tonight with nickel to
quarter size hail the main threats. Thunderstorms may move into
central South Dakota very late tonight with an isolated severe
storm possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday morning and afternoon.
A few of these storms could be severe with quarter size hail
the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:48 AM CDTFlash Flood WarningFSDIda, Woodbury3 hr
Aug 21, 1:54 AM CDTSevere Thunderstorm WarningFSDClay24 min
Aug 21, 2:11 PM CDTSevere Thunderstorm WarningFSDLyon, Plymouth, Sioux49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.